CAP or CRAP

Posted: August 15, 2014 in Round Three
Tags: , ,

In breast cancer world you have to get used to a whole new language. People talk in medical jargon and abbreviations. I’m still catching up. The drug I’m on now is called ‘CAPECITABINE’ or XELODA. Breast cancer ladies call it ‘CAP’. Because of the effect it has had on me for the last two weeks I’m going to refer to it in this post as ‘CRAP’. There is a happy ending to this post so please keep on reading.

tumblr_lfulaxTyR21qz6f9yo1_r1_500

Yes I’ve used this one before but it’s so apt. Thanks Mr Shrigley!

I’ve just completed my first cycle of CRAP. I’m on a 3 week cycle of this drug which means I take the pills every day for 14 days, followed by a recovery week.

When my consultant started me on this drug 3 weeks ago he said I should tolerate it quite well. They always understate the side-effects when they start you on a new drug. I understand why they do this because the placebo effect can happen. If they tell you that you’re going to feel really sick then the chances are you will, however nothing could prepare me for the severity of side-effects that this drug provoked.

The nausea, diarrhoea and fatigue that started earlier last week got progressively worse. This was combined with excruciating stomach cramps and blistered feet. I spent most of last weekend hunched over the toilet. It wasn’t pleasant. I couldn’t eat without my stomach going into spasm and I lost around 4kg in weight.

I felt so unwell on Friday that I ended up calling the hospital hotline, but was was redirected to my GP. If you’re not exhibiting signs of a neutropenic infection (i.e. a temperature), you’re not considered ill enough to be admitted to hospital. Apart from the tummy troubles, I was tachycardic (my heart was racing) and my blood pressure was very low. My GP, who could see how poorly I was, called the hospital herself to confirm she could send me home. Capecitabine can affect the way your heart works, so I was frightened that something was seriously wrong.

I was reluctantly sent home and mum came down from Scotland to look after me. You’re never to old to need your mum, even at my age. Mum tried to encourage me to eat but the only thing I could stomach was lemonade. I didn’t eat a proper meal until Wednesday.

It’s now Thursday and this is the first day I’ve felt normal in over a week. I’ve got my appetite back. I managed a walk and I was quite excited about the fact that I didn’t have a bowel movement for over 24 hours. It’s the little things that matter.

Today I saw my consultant. He’s lowered the dose to make the side-effects more tolerable and given me an extra week off to recover.

The good news is that it was all worth it. Not only have my tumour markers come down but the lump under my arm has shrunk!!! My consultant said that with this drug, the side-effects are an indicator that the drug is working, so all that time on the toilet was worth it.

I’ve had a really shitty two weeks but I’m happy that things are finally going my way. I’m one step closer to remission.

Advertisements
Comments
  1. mary Jennings says:

    Hi Kath. it was lovely to see you on Wednesday. I am so happy with the news from your consultant.Its good that you have been given a week off to get your strength back. Lets hope you will tolerate it a bit better for your next cycle. You will be in my thoughts and prayers as usual. Much love Mary xxx

  2. Anonymous says:

    Not a nice time at the beginning at all sweetheart but we are so glad to see that things are improving for you – lots of love and prayers for you Kath – Lorraine Stuart and the family xxx

Don't be shy leave a reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s